Iowa, 2010

Hail in Iowa, September 5, 2010

September 5, 2010 · NWS DMX · 1 event in 1 county or zone

Very strong warm air advection took place over the state during the afternoon and evening of the 5th. Severe parameters were minimal at best with less than 500 J/kg of CAPE present and little shear in the column.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very strong warm air advection took place over the state during the afternoon and evening of the 5th. Severe parameters were minimal at best with less than 500 J/kg of CAPE present and little shear in the column. Precipitable water values were just over an inch, with most of the moisture in the mid levels. Thunderstorms developed along the edge of the advancing mid level cap. With limited moisture and marginal severe parameters, the storms produced brief heavy rain, pea size hail, and wind gusts to around 30 MPH for the most part. A few of the storms produced hail up to one half inch in diameter and wind gusts to around 40 MPH. The strongest storm dropped nickel size hail north of Fort Dodge in Webster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 5, 5:36 PM CST, 24 minutes earlier.

Area forecast discussion, Sep 5, 5:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT SUN SEP 5 2010

.SHORT TERM /TONIGHT/...
CWA REMAINS IN WARM SECTOR THROUGH PERIOD. STRONG THETA-E ADVECTION
AND WEAK KINEMATIC FORCING WILL BE IN PLACE THIS EVENING ACROSS
NORTHEASTERN PORTIONS OF THE STATE. AIRMASS REMAINS FAIRLY DRY SO
RESULTANT QPF SHOULD BE RATHER LOW. ELEVATED INSTABILITY AT ABOUT
7000 FT IS ALSO IN PLACE BASED ON ALO/MCW BUFR SOUNDING...BUT A
SECONDARY WARM LAYER NEAR 10K FT MAY BE TOO MUCH FOR THE WEAK
FORCING TO OVERCOME. THEREFORE...FAVORING SLIGHT POPS WITH SHOWERS
IN THAT AREA TONIGHT. EXPECTING MIN TEMPS TO BE ABOVE YESTERDAY/S
MINS WITH CONTINUED WAA. NUDGED MINS TO BIAS-CORRECTED MOS.

.LONG TERM /MONDAY THROUGH SUNDAY/...
RATHER INTERESTING DAY COMING UP ON MONDAY WITH POTENTIAL FOR SOME
SEVERE STORMS EAST IN THE AFTERNOON HOURS AND THEN STRONG WINDS
ACROSS THE NORTH DURING THE EVENING HOURS. WARM AIR ADVECTION WILL
CONTINUE EARLY MONDAY AS WARM FRONT LIFTS INTO SOUTHERN MN DURING
THE MORNING HOURS. HAVE KEPT SLIGHT CHANCE OF STORMS ALONG THE
BOUNDARY EARLY. ALL MODELS IN GOOD AGREEMENT FOR THE AFTERNOON.
GENERALLY CAPPED FOR A GOOD SHARE OF THE DAY WITH SMALL WINDOW OF
OPPORTUNITY FOR RAPIDLY DEVELOPING STORMS BY MID TO LATE AFTERNOON
GENERALLY ALONG AND EAST OF I35. AS PER MODELS THE PAST COUPLE OF
DAYS...WIND FIELDS RATHER STRONG BOTH AT SFC AND ALOFT. POTENTIAL
FOR SOME SUPERCELLS WITH WIND DAMAGE...HAIL...AND ISOLATED TORNADOES
ALSO POSSIBLE. STILL RATHER CONDITIONAL...BUT ANYTHING THAT DOES
DEVELOP IS GOING TO MOVE QUICKLY WITH LITTLE TIME TO REACT.
THUS...SOME EMPHASIS SHOULD BE PLACED ON THIS POSSIBILITY. GFS
INSTABILITY AND WIND FIELDS MUCH THE SAME AS YESTERDAY. COVERAGE OF
THE STORMS MAY BE LIMITED WITH BEST COVERAGE NEAR THE TRIPLE POINT
NORTHEAST. THE LOW OVER EASTERN NEBRASKA IN THE EARLY AFTERNOON WILL
DEEPEN RAPIDLY BY EVENING AS STRONG COLD AIR ADVECTION BEGINS TO
WRAP INTO THE SYSTEM. WITH THE SYSTEM OCCLUDING IN THE EARLY EVENING
HOURS...STRONG LOW TO MID LEVEL WINDS OF 45 TO 65 MPH WILL BE
TRANSPORTED DOWNWARD IN AN AREA OF STRONG SUBSIDENCE BEHIND THE
BOUNDARY. THIS WILL BE ESPECIALLY TRUE OVER THE NORTHERN SECTIONS OF
THE FORECAST AREA...NORTH OF US HIGHWAY 20 WHERE GUSTS OF +50 MPH
ARE VERY POSSIBLE. SOUTH TO US 30...GUST TO 45 MPH WILL BE POSSIBLE.
THE PEAK WINDS LOOK TO COME AFTER SUNSET AND MAY BE SOMEWHAT
HINDERED BY A WEAK INVERSION THAT WILL BEGIN TO DEVELOP DURING THE
EVENING HOURS AS EVIDENCED ON THE GFS BUFR SOUNDINGS. NAM BUFR
SOUNDINGS ARE NOT SHOWING MUCH OF AN INVERSION AT ALL. IN EITHER
CASE...PULSE STRONG GUSTS ARE LIKELY AND EXPECT THAT A WIND ADV WILL
BE NEEDED FOR THE NORTHERN HALF OF THE AREA MONDAY EVENING WITH
EMPHASIS ON THE NORTHERN SECTIONS FOR THE POTENTIAL OF THE HIGHER
WIND GUSTS THERE. IF THE LOW WERE TO TRACK FARTHER NORTH/SOUTH THAN
PROGGED...THIS WILL SHIFT AS WELL. WINDS WILL GRADUALLY DIMINISH
AFTER 06Z MONDAY NIGHT AND REMAIN GUSTY TUESDAY MORNING FROM THE
WEST AS THE LOW PULLS EAST. HIGH PRESSURE BUILDS IN ON WED AND A
BREAK FROM THE ACTIVE WEATHER WILL LAST SHORTLY UNTIL THURSDAY. NEXT
UPSTREAM WAVE ARRIVES. MODELS STILL HAVE A TROPICAL CONNECTION AND
CONTINUE TO HAVE DIFFICULTY WITH THE TIMING OF THIS FEATURE AS WELL
AS THE ONSET/DEPARTURE OF BOTH WAVES...THE FIRST ON THURSDAY THROUGH
EARLY SATURDAY AND THEN ONE SUN OR SUNDAY NIGHT.  CONFIDENCE ON LATE
WEEK AND WEEKEND FORECAST STILL SOMEWHAT LOW...BUT THE SIGNAL FOR A
WET 4 TO 5 DAYS REMAINS. TEMPS THIS WEEK WILL PEAK MONDAY AHEAD OF
THE STRONG COLD FRONT MONDAY AFTERNOON. COLDEST READINGS STILL LOOK
TO BE WED AM AS HIGH BEGINS TO SHIFT EAST AND DECENT RADIATIONAL
COOLING TAKES PLACE IN ITS WAKE. TEMPS TOWARD THE END OF THE WEEK
WILL BE HIGHLY DEPENDENT ON THE TIMING AND EVOLUTION OF THE TWO
SYSTEMS. HAVE NOT VARIED TEMPS MUCH FROM PREVIOUS PACKAGE AND WILL
MAINTAIN SLIGHTLY ABOVE NORMAL MAX/MIN FOR DAYS 5 TO 7.

&&

.AVIATION...
06/00Z...STRONG WAA SETTING OFF SCT TSRA OVR THE NERN HLF OF THE
STATE SHOULD TAPER OFF FM W-E DURG THE NEXT FEW HRS.  MOST OF TSRA
SHOULD HAVE ENDED BY 03Z...WITH SCT SHWRS OVR THE NERN TAFS INTO THE
ERY MNRG.  VFR AFT THAT WITH WINDS BCMG GUSTY SLY ON MON.  CDFNT
MOVG INTO THE STATE WILL BRING A SCT LN OF TSRA TWD MID TO LATE AFTN
MON.  LOOKS LIKE ABOUT A 3 HR WINDOW FOR TSRA BGNG ARND 19Z NW AND
AFT 22Z IN THE KOTM AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...HINSBERGER
LONG TERM...REV
AVIATION...MS SEP 10
Hazardous weather outlook, Sep 5, 5:08 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT SUN SEP 5 2010

IAZ007-017-026>028-037>039-049-050-061100-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-
608 PM CDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS AREA EXPECTED THROUGH THE
EVENING. SOME MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL TO
EASTERN IOWA LATE MONDAY AFTERNOON AND EARLY EVENING...GENERALLY
ALONG AND EAST OF INTERSTATE 35. THE MAIN THREAT WILL BE DAMAGING
WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. STRONG WEST
WINDS WILL ALSO INCREASE DURING THE EVENING HOURS MONDAY...AND MAY
GUST AS HIGH AS 45 TO 50 MPH THROUGH MIDNIGHT.

THERE IS A THREAT OF ADDITIONAL THUNDERSTORMS THURSDAY AND FRIDAY...
HOWEVER THE PREDICTABILITY OF SEVERE WEATHER REMAINS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING IN
CENTRAL TO EASTERN IOWA...AND POTENTIALLY AGAIN THURSDAY INTO
FRIDAY.

IAZ061-062-074-075-085-086-096-097-061100-
JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
608 PM CDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED NORTH OF U.S.
HIGHWAY 34 THROUGH THIS EVENING. SOME MAY PRODUCE GUSTY WINDS AND
SMALL HAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL TO
EASTERN IOWA LATE MONDAY AFTERNOON AND EARLY EVENING...GENERALLY
ALONG AND EAST OF INTERSTATE 35. THE MAIN THREAT WILL BE DAMAGING
WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. STRONG WEST
WINDS WILL ALSO INCREASE DURING THE EVENING HOURS MONDAY...AND MAY
GUST AS HIGH AS 40 TO 50 MPH THROUGH MIDNIGHT.

THERE IS A THREAT OF ADDITIONAL THUNDERSTORMS THURSDAY AND FRIDAY...
HOWEVER THE PREDICTABILITY OF SEVERE WEATHER REMAINS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED MONDAY AFTERNOON AND EVENING IN
CENTRAL TO EASTERN IOWA...AND POTENTIALLY AGAIN THURSDAY INTO
FRIDAY.

IAZ004>006-015-016-023>025-033>036-044>048-061100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
608 PM CDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME
MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WEST WINDS WILL ALSO INCREASE DURING THE EVENING HOURS
MONDAY... AND MAY GUST AS HIGH AS 45 MPH THROUGH MIDNIGHT.

THERE IS A THREAT OF ADDITIONAL THUNDERSTORMS THURSDAY AND
FRIDAY...HOWEVER THE PREDICTABILITY OF SEVERE WEATHER REMAINS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING IN
CENTRAL TO EASTERN IOWA...AND POTENTIALLY AGAIN THURSDAY INTO
FRIDAY.

IAZ057>060-070>073-081>084-092>095-061100-
AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-
CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
608 PM CDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED NORTH OF U.S.
HIGHWAY 34 THIS EVENING. SOME MAY PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED
MAINLY NON SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON...
OR JUST EAST OF INTERSTATE 35 BY MID TO LATE AFTERNOON. GUSTY WEST
WINDS TO 40 MPH ARE POSSIBLE MONDAY EVENING THROUGH MIDNIGHT.

THERE IS A THREAT OF ADDITIONAL THUNDERSTORMS THURSDAY AND FRIDAY...
HOWEVER THE PREDICTABILITY OF SEVERE WEATHER REMAINS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING IN
CENTRAL TO EASTERN IOWA...AND POTENTIALLY AGAIN THURSDAY INTO
FRIDAY.

In the hours before

Special weather statement, Sep 5, 4:09 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT SUN SEP 5 2010

IAZ046-047-058-059-052245-
BOONE-DALLAS-GREENE-GUTHRIE-
509 PM CDT SUN SEP 5 2010

...SPECIAL WEATHER STATEMENT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN GREENE COUNTY...MOVING
EAST AT 45 MPH.

PEA TO MARBLE SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BAGLEY BY 520 PM CDT...
  JAMAICA AND YALE BY 525 PM CDT...
  DAWSON BY 535 PM CDT...
  PERRY BY 540 PM CDT...
  MINBURN AND BOUTON BY 545 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Sep 5, 4:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT SUN SEP 5 2010

IAZ034-045>048-059>061-052315-
BOONE-CALHOUN-CARROLL-DALLAS-GREENE-JASPER-POLK-STORY-
543 PM CDT SUN SEP 5 2010

...SPECIAL WEATHER STATEMENT...

AT 539 PM CDT...ALONG A LINE EXTENDING FROM 82 MILES NORTHWEST OF DES
MOINES TO 48 MILES NORTHWEST OF DES MOINES TO 15 MILES WEST OF DES
MOINES...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WINDSOR HEIGHTS AND URBANDALE BY 550 PM CDT...
  LAKE CITY AND WOODWARD BY 555 PM CDT...
  SAYLORVILLE LAKE AND SAYLORVILLE BY 600 PM CDT...
  ANKENY AIRPORT AND PLEASANT HILL BY 605 PM CDT...
  SHELDAHL AND LUTHER BY 610 PM CDT...
  ELKHART AND MITCHELLVILLE BY 615 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Sep 5, 5:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT SUN SEP 5 2010

IAZ047-048-060-061-074-075-052345-
BOONE-JASPER-MAHASKA-MARION-POLK-STORY-
617 PM CDT SUN SEP 5 2010

...SPECIAL WEATHER STATEMENT...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL BOONE COUNTY
TO EXTREME NORTHWESTERN MARION COUNTY...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  ALTOONA BY 625 PM CDT...
  LUTHER AND SHELDAHL BY 630 PM CDT...
  LAKE RED ROCK AND SLATER BY 635 PM CDT...
  KELLEY AND PELLA AIRPORT BY 640 PM CDT...
  VALERIA AND COLFAX BY 645 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Sep 5, 5:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT SUN SEP 5 2010

IAZ023-024-034>036-046-047-052345-
BOONE-CALHOUN-GREENE-HAMILTON-HUMBOLDT-POCAHONTAS-WEBSTER-
618 PM CDT SUN SEP 5 2010

...BRIEF STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 49 MILES NORTHWEST
OF FORT DODGE TO 25 MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 45
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LAURENS AND SOMERS BY 625 PM CDT...
  PALMER AND MANSON BY 630 PM CDT...
  POCAHONTAS AND HARCOURT BY 635 PM CDT...
  HAVELOCK AND PILOT MOUND BY 640 PM CDT...
  CLARE AND PIONEER BY 645 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Sep 5, 5:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT SUN SEP 5 2010

IAZ023-024-034>036-060015-
CALHOUN-HAMILTON-HUMBOLDT-POCAHONTAS-WEBSTER-
645 PM CDT SUN SEP 5 2010

...SPECIAL WEATHER STATEMENT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 28 MILES NORTHWEST
OF FORT DODGE TO 12 MILES SOUTH OF FORT DODGE...MOVING EAST AT 40
MPH.

PEA TO MARBLE SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  GILMORE CITY AND PIONEER BY 655 PM CDT...
  LEHIGH AND FORT DODGE BY 700 PM CDT...
  FORT DODGE AIRPORT AND STRATFORD BY 705 PM CDT...
  RUTLAND BY 710 PM CDT...
  HUMBOLDT AND DAKOTA CITY BY 715 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Sep 5, 5:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT SUN SEP 5 2010

IAZ060-061-074-075-060015-
JASPER-MAHASKA-MARION-POLK-
646 PM CDT SUN SEP 5 2010

...THUNDERSTORMS CONTINUE TO PRODUCE GUSTY WINDS AND SMALL
HAIL...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST CENTRAL POLK
COUNTY TO EAST CENTRAL MARION COUNTY...MOVING EAST AT 50 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LEIGHTON BY 655 PM CDT...
  REASNOR BY 700 PM CDT...
  LAMBS GROVE AND UNIVERSITY PARK BY 705 PM CDT...
  NEWTON AIRPORT AND NEWTON BY 710 PM CDT...
  SULLY AND ROSE HILL BY 715 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

The radar

The Des Moines radar (KDMX), 99 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Webster

When
September 5, 6:00 PM CST
Where
Webster County, 4 mi N of Ft Dodge
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.558, -94.180

Hail mostly pea size with a few nickels mixed in.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248198.